The number of meningitis cases linked to apparently contaminated steroid injections has risen to 105 in nine states, and the number of deaths has risen to eight. Tennessee has the most cases, followed by Michigan, Virginia, Indiana, Florida, Maryland, Minnesota, North Carolina, and Ohio.
According to the U.S. Centers for Disease Control and Prevention, patients were thought to be injected with methylprednisolone acetate, a steroid drug commonly used for back pain that investigators suspect was contaminated with a fungus usually found in leaf mold. It is estimated that as many as 13,000 people received suspect steroid shots, but it’s not clear how many are in danger.
The drug was manufactured by a specialty pharmacy, New England Compounding Center of Framingham, Massachusetts and about 17,700 single-dose vials of the steroid were sent to 23 states. The first known case of the rarely seen fungal meningitis was diagnosed last month in Tennessee and spurred the pharmacy to voluntarily recall three lots of the steroid. It has since shut down operations and stopped distributing all products as a precautionary measure.
Unfortunately, U.S. health officials expect to see more cases of the rare type of meningitis, which is not contagious, because the symptoms can take a month or more to appear. Meningitis is an inflammation of the lining of the brain and spinal cord, and a back injection would put any contaminant in more direct contact with that lining. According to the CDC, infected patients have developed a variety of symptoms including fever, headache, nausea, dizziness and “new neurological deficit (consistent with deep brain stroke)”. However, some of these patients’ symptoms were very mild in nature.
It is recommended that patients who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible:
- Worsening headache,
- Sensitivity to light,
- Stiff neck,
- New weakness or numbness in any part of your body,
- Slurred speech.
The CDC has released a map of Healthcare Facilities which received shipments from the recalled lot of contaminated steroids: https://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html